Minnesota, 2011

Tornado and Hail in Minnesota, May 28, 2011

May 28, 2011 · NWS DLH · 20 events in 4 counties and zones

Despite surface temperatures only being in the 60s, with dew points in the 40s ahead of an approaching surface cold front, a pocket of cold air aloft associated with an upper level low generated enough instability to support thunderstorms. These thunderstorms mainly produced marginally severe hail and wind for a brief time in the early to mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Despite surface temperatures only being in the 60s, with dew points in the 40s ahead of an approaching surface cold front, a pocket of cold air aloft associated with an upper level low generated enough instability to support thunderstorms. These thunderstorms mainly produced marginally severe hail and wind for a brief time in the early to mid afternoon. However, one thunderstorm managed to acquire supercell characteristics and produce a brief tornado in southern Lake County. This tornado was the first recorded tornado in Lake County, Minnesota since September 16, 1992.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 28, 1:25 PM CST, 5 minutes earlier.

Area forecast discussion, May 28, 1:25 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CDT SAT MAY 28 2011

.DISCUSSION...
THIS AFTERNOON...THE MAIN FOCUS WILL BE ON THE POTENTIAL FOR STRONG
TO SEVERE THUNDERSTORMS THROUGH THE REST OF THE AFTERNOON AND EARLY
EVENING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN UNTIL 10 PM TONIGHT.

CONVECTION HAS DEVELOPED ACROSS THE NORTHLAND THIS AFTERNOON DUE TO
STRONG FORCING FROM AN INCOMING UPPER LEVEL SHORT WAVE INTO A WEAK
TO MODERATELY UNSTABLE ATMOSPHERE WHICH QUICKLY DEVELOPED THIS
MORNING AS SKIES CLEARED AND COLD AIR ALOFT ADVECTED IN FROM THE NW.
SYNOPTICALLY THERE IS A VERY STRONG JET STREAM ORIENTED W/E FROM THE
WEST COAST INTO THE MID MS VALLEY AND AN UPPER LEVEL LOW OVER NRN ND
ROTATING A STRONG SHRT WAVE AROUND THE SYSTEM...WHICH IS THE FORCING
MECHANISM FOR THE CONVECTION. THE STRONG WINDS ALOFT ARE ALLOWING
FOR A MODERATE TO STRONGLY SHEARED ENVIRONMENT THIS AFTERNOON.
LATEST MESO ANALYSIS IS SHOWING AROUND 1000 J/KG OF MUCAPE AND
ANYWHERE FROM 30-40 KT OF 0-6KM BULK SHEAR...WITH STRONG SHEAR
VALUES FURTHER TO THE SOUTH CLOSER TO THE STRONGER WINDS ALOFT. THE
BACKED WINDS NEAR THE SFC IN THROUGH ERN/NERN MN AND AROUND LAKE
SUPERIOR ARE PRODUCING THE HIGHER SHEAR VALUES IN THE DLH CWA...AND
THEREFORE THE ELEVATED RISK OF SEVERE T-STORMS.

THROUGH THE REST OF THE AFTERNOON...THE MAIN S/W TROUGH AXIS WILL
ROTATE THROUGH THE REGION AND COMBINE WITH THE MAIN SFC TROUGH TO
PRODUCE ADDITIONAL THUNDERSTORMS. THE SEVERE THREAT WILL CONTINUE
THROUGH THE EARLY EVENING...AND ADDITIONAL SEVERE THUNDERSTORM
WARNINGS WILL LIKELY NEED TO BE ISSUED.

BY TONIGHT AND TOMORROW...THE UPPER LEVEL LOW WILL HAVE MOVED TO THE
EAST AND AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD IN ACROSS MUCH OF
THE CENTRAL PLAINS. THIS WILL ALLOW TEMPERATURES AND HUMIDITY VALUES
TO INCREASE THE NEXT COUPLE DAYS WITH THE CHANCE OF SHOWERS AND
THUNDERSTORMS. BY TOMORROW NIGHT THE NEXT SYSTEM BEGINS TO TAKE
SHAPE OVER THE CNTRL ROCKIES AND A WARM FRONT WILL SET UP ACROSS THE
MID MS VALLEY REGION. THIS WARM FRONT IS EXPECTED TO LIFT TO THE
NORTH AND SPREAD SHOWERS AND THUNDERSTORMS INTO THE NORTHLAND LATE
SUN NIGHT INTO EARLY MONDAY. THESE STORMS WILL MOST LIKELY BE
ELEVATED...BUT SOME COULD BECOME STRONG TO SEVERE. WILL HAVE TO SEE
HOW THINGS DEVELOP AND DESTABILIZE ALOFT.

THE FOCUS THEN SHIFTS TO MON NIGHT EARLY TUE MORNING AS A COLD FRONT
AND ANOTHER UPPER LEVEL S/W MOVE THROUGH AND FIRE OFF ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS. THE WEATHER PATTERN CALMS DOWN LATE
TUESDAY AS DRY CONDITIONS SETTLE IN.

.EXTENDED...TUESDAY NIGHT THROUGH SATURDAY...
A VERTICALLY STACKED SYSTEM WILL CONTINUE TO AFFECT THE FA TUESDAY
NIGHT WITH A STRONG PRESSURE GRADIENT. GUSTY SFC WINDS WILL CONTINUE
THROUGH THE NIGHT. SOME ISOLD SPRINKLES MAY OCCUR TUESDAY NIGHT AND
WEDNESDAY AS EMBEDDED PIECES OF ENERGY CLIP THE INTERNATIONAL
BORDER...BUT WILL LEAVE OUT THE MENTION FOR NOW AS MODELS DIFFER IN
THEIR SOLUTIONS. COOL CANADIAN HIGH PRESSURE WILL DRIFT OVER THE FA
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. BY LATE THURSDAY NIGHT...THE
HIGH IS FORECAST TO DRIFT OVER THE CENTRAL GREAT LAKES ALLOWING A
RETURN FLOW TO ESTABLISH. MODEL DIFFERENCES RETURN AT THIS JUNCTURE
THROUGH SATURDAY...BUT A CONSENSUS APPROACH WARRANTS A MENTION POPS
EVEN THOUGH CONFIDENCE IS LOW.

&&

.AVIATION...18Z TAFS...
VFR THROUGH THE FORECAST PERIOD. THE EXCEPTION WILL BE IN THE
VCNTY OF THUNDERSTORMS WHERE MVFR CIGS...GUSTY SFC
WINDS...LIGHTNING AND BRIEF HEAVY RAIN IS POSSIBLE.

&&

.POINT TEMPS/POPS...
DLH  46  68  49  71 /  40  10  30  60
INL  44  70  47  72 /  40  10  10  70
BRD  49  71  53  82 /  20  10  50  60
HYR  51  71  54  83 /  30  20  50  60
ASX  47  71  47  73 /  40  10  30  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.

&&

SHORT TERM...TENTINGER
EXTENDED....GSF
AVIATION...GSF
Hazardous weather outlook, May 28, 3:22 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
422 AM CDT SAT MAY 28 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
422 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THIS EVENING. A FEW OF THESE STORMS MAY BECOME STRONG OR SEVERE
WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STORMS MAY DEVELOP OVER PRICE COUNTY LATE SUNDAY OR
SUNDAY EVENING. STORMS SHOULD INCREASE SOUTH OF A CASS LAKE TO
TWIN PORTS TO IRON RIVER LINE SUNDAY NIGHT. SOME STORMS MAY
PRODUCE HAIL AND GUSTY WINDS.

THUNDERSTORMS...WITH POSSIBLE HAIL...GUSTY WINDS...AND HEAVY RAIN
WILL MOVE ACROSS THE NORTHLAND MONDAY MORNING. STORMS WILL BE
POSSIBLE DURING THE AFTERNOON...MAINLY ACROSS THE ARROWHEAD OF
MINNESOTA. AREAS OF FOG MAY BECOME DENSE NEAR LAKE SUPERIOR.

ADDITIONAL THUNDERSTORMS WILL REDEVELOP MONDAY NIGHT AND EARLY
TUESDAY. SOME STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LSZ121-140>148-291030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
422 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND
CONTINUE THIS EVENING. A FEW OF THESE STORMS MAY BECOME
STRONG OR SEVERE WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS...WITH POSSIBLE HAIL...GUSTY WINDS...AND HEAVY RAIN
WILL MOVE ACROSS LAKE SUPERIOR MONDAY MORNING. STORMS WILL BE
POSSIBLE DURING THE AFTERNOON...MAINLY ACROSS THE NORTH SHORE OF
LAKE SUPERIOR. AREAS OF FOG MAY BECOME DENSE OVER LAKE SUPERIOR.

ADDITIONAL THUNDERSTORMS WILL REDEVELOP MONDAY NIGHT AND EARLY
TUESDAY. SOME STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 28, 12:21 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
121 PM CDT SAT MAY 28 2011

MNZ010-281845-
KOOCHICHING-
121 PM CDT SAT MAY 28 2011

...THUNDERSTORM DEVELOPING IN WEST CENTRAL KOOCHICHING COUNTY...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL KOOCHICHING COUNTY...
MOVING NORTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING FUNNEL CLOUDS...UP TO PENNY SIZE
HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  RURAL KOOCHICHING COUNTY AT 140 PM

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4858 9396 4838 9360 4822 9405 4836 9425

TENTINGER
Special weather statement, May 28, 12:24 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
124 PM CDT SAT MAY 28 2011

MNZ010-011-281900-
KOOCHICHING-NORTH ST. LOUIS-
124 PM CDT SAT MAY 28 2011

...DEVELOPING THUNDERSTORM IN WESTERN KOOCHICHING COUNTY MOVING INTO
NORTHERN SAINT LOUIS COUNTY...

AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 11 MILES WEST OF NETT LAKE...MOVING
NORTHEAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING FUNNEL CLOUDS...HALF INCH DIAMETER
HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  NETT LAKE BY 135 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4844 9315 4827 9276 4803 9318 4818 9349

TENTINGER
Special weather statement, May 28, 12:46 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
146 PM CDT SAT MAY 28 2011

MNZ010-018-281915-
KOOCHICHING-NORTH ITASCA-
146 PM CDT SAT MAY 28 2011

...STRONG THUNDERSTORM WEST OF CRAIGVILLE...

AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF EFFIE...MOVING NORTHEAST AT 25
MPH.

THIS STORM IS CAPABLE OF PRODUCING WEAK ROTATION OR BRIEF FUNNEL
CLOUDS... UP TO PENNY SIZE HAIL... WIND GUSTS UP TO 40 MPH...CLOUD
TO GROUND LIGHTNING...AND DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  EFFIE...              CRAIGVILLE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4809 9355 4784 9343 4782 9388 4793 9393

LAMERS
Special weather statement, May 28, 12:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
158 PM CDT SAT MAY 28 2011

MNZ019-281930-
CENTRAL ST. LOUIS-
158 PM CDT SAT MAY 28 2011

...STRONG THUNDERSTORM INTENSIFYING NEAR COTTON...

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MELRUDE...MOVING EAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  MARKHAM...            WHITEFACE RESERVOIR...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4745 9206 4724 9193 4711 9245 4728 9256

LAMERS
Special weather statement, May 28, 1:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
204 PM CDT SAT MAY 28 2011

MNZ011-019-281940-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-
204 PM CDT SAT MAY 28 2011

...STORMS WITH GUSTY WINDS MOVING OVER NORTHERN ST. LOUIS COUNTY...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
BLACK DUCK LAKE TO 6 MILES NORTHEAST OF MAKINEN...MOVING EAST
NORTHEAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

EVELETH AIRPORT RECORDED A WIND GUST TO 38 MPH AT 153 PM.

LOCATIONS IMPACTED INCLUDE...
  VERMILLION LAKE...    AURORA...             ECHO LAKE...
  WAHLSTEN...           TOWER...              MESABA...
  HOYT LAKES...         EMBARRASS...          BUYCK...
  TROUT LAKE...         SOUDAN...             CRANE LAKE...
  SKIBO...              RIDGE...              BEAR ISLAND LAKE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4835 9201 4753 9179 4731 9249 4818 9293
      4833 9243 4825 9237 4825 9229 4833 9231
      4836 9229 4838 9206

LAMERS
Special weather statement, May 28, 1:19 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
219 PM CDT SAT MAY 28 2011

MNZ010-281945-
KOOCHICHING-
219 PM CDT SAT MAY 28 2011

...STRONG THUNDERSTORMS DEVELOPING SOUTH OF LITTLEFORK...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF LITTLEFORK...MOVING
NORTHEAST AT 40 MPH. ANOTHER STRONG STORM WAS LOCATED 4 MILES SOUTH
SOUTHWEST OF LITTLEFORK.

THESE STORMS ARE CAPABLE OF PRODUCING WEAK ROTATION OR BRIEF FUNNEL
CLOUDS...UP TO PENNY SIZE HAIL...WIND GUSTS UP TO 40 MPH...CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  PELLAND...            RAY...                ERICKSBURG...
  INTERNATIONAL FALLS...                      RANIER...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4863 9313 4864 9312 4863 9310 4824 9310
      4816 9351 4837 9377 4853 9359 4855 9348
      4859 9348 4861 9345 4865 9328

LAMERS

The radar

The Duluth radar (KDLH), 100 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
May 28, 1:30 PM CST
Where
St. Louis County, 0.81 mi ENE of Wahlsten
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.736, -92.285

A tree was blown down and blocked Highway 135 near Highway 26.

Hail, Lake

When
May 28, 1:45 PM CST
Where
Lake County, 9.67 mi S of Sawbill Lndg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.592, -91.655

Some gusty winds accompanied penny size hail.

Thunderstorm Wind, Lake

When
May 28, 1:58 PM CST
Where
Lake County, 12.55 mi NNW of Sawbill Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.891, -91.746

A couple trees were blown down along the Kawishiwi Trail.

Thunderstorm Wind, Lake

When
May 28, 2:04 PM CST
Where
Lake County, 1.97 mi SE of Mc Nair
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.300, -91.640

Some trees and tree limbs blown down in an area between Marble Lake and Kane Lake. This damage was likely associated with a downburst immediately prior to the formation of a tornado just to the east.

Tornado, Lake

When
May 28, 2:07 PM CST to 2:10 PM CST
Where
Lake County, 2.44 mi ESE of Mc Nair to 3.86 mi E of Mc Nair
Rating
EF0
Path length
1.96 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
47.306, -91.622

A brief tornado occurred in a heavily forested area west of Silver Bay in southern Lake County, roughly along a 2 mile stretch of US Forest Service Road 107 (Kane Lake Road). There were a few pine trees snapped or uprooted, a few ash and birch trees uprooted, and some broken birch tree limbs. The damage seemed to be focused into narrower corridors within the broader tornado path, possibly indicative of smaller vorticies within the overall tornado. This matches well with an eyewitness report that was received of a rotating wall cloud with some small funnels occasionally protruding from the base. No structural damage was observed. [DI 28 (TS), DOD 3, LB-EXP, Est. Gust 70-80 mph].

Thunderstorm Wind, Lake

When
May 28, 2:20 PM CST
Where
Lake County, 5.55 mi N of Silver Bay Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.330, -91.430

Some sporadic minor tree damage was noted along a section of Highway 15. There were some broken large tree limbs, as well as a few trees blown down. This was associated with non-tornadic winds.

Funnel Cloud, Lake

When
May 28, 2:25 PM CST
Where
Lake County, 3.1 mi NNE of Silver Bay Muni Arpt
Reported by
Trained Spotter
Coordinates
47.290, -91.390

Brief funnels observed to be dipping out of a rotating wall cloud.

Hail, Lake

When
May 28, 2:28 PM CST
Where
Lake County, 5 mi N of Silver Bay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.372, -91.270

Thunderstorm Wind, Lake

When
May 28, 2:28 PM CST
Where
Lake County, 3.62 mi NW of Silver Bay
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.340, -91.320

Some tree limbs were broken off near Lax Lake.

Funnel Cloud, Lake

When
May 28, 2:32 PM CST
Where
Lake County, 3.58 mi NNW of Silver Bay
Reported by
Park/Forest Service
Coordinates
47.350, -91.290

Low hanging, rotating clouds and/or brief funnels were observed over Lax Lake on the west side of Tettegouche State Park.

Thunderstorm Wind, St. Louis

When
May 28, 2:35 PM CST
Where
St. Louis County, Gilbert
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.500, -92.480

A tree was blown down in Gilbert.

Hail, Lake

When
May 28, 2:40 PM CST
Where
Lake County, 0.77 mi SSE of Higen City
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
47.339, -91.196

Gusty winds and heavy rain accompanied the hail.

Thunderstorm Wind, St. Louis

When
May 28, 2:50 PM CST
Where
St. Louis County, 1.23 mi NE of Side Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.682, -93.011

Three trees blown down blocking Highway 5 and Perch Lake Road.

Hail, Lake

When
May 28, 3:50 PM CST
Where
Lake County, 0.76 mi SSE of Higen City
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
47.339, -91.195

Hail just under quarter size was reported.

Hail, Pine

When
May 28, 4:38 PM CST
Where
Pine County, 2 mi ENE of Sturgeon Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.391, -92.781

The hail fell at mile marker 212 on Interstate 35.

Hail, Carlton

When
May 28, 4:45 PM CST
Where
Carlton County, 1.37 mi SE of Moose Lake
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
46.435, -92.731

The hail was 0.5 to 1.0 inches in diameter at Moose Lake State Park.

Hail, Carlton

When
May 28, 4:45 PM CST
Where
Carlton County, 0.69 mi S of Moose Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.440, -92.750

Hail, Carlton

When
May 28, 5:08 PM CST
Where
Carlton County, 0.95 mi W of Wrenshall
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.620, -92.400

Hail, Carlton

When
May 28, 5:12 PM CST
Where
Carlton County, 0.69 mi S of Carlton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
46.660, -92.420

Hail, St. Louis

When
May 28, 5:19 PM CST
Where
St. Louis County, 0.5 mi SW of New Duluth
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
46.664, -92.227

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319402, 319392, 319403, 319404, 319409, 319405, 319390, 319393, 319406, 319391, 319407, 319394, 319408, 319395, 319396, 319397, 319398, 319399, 319400, 319401.